WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 22
- Culture of Safety 9
Education and Training
- Students 2
Error Reporting and Analysis
- Error Analysis 8
- Human Factors Engineering 25
- Legal and Policy Approaches 6
- Logistical Approaches 9
- Quality Improvement Strategies 20
- Specialization of Care 2
- Teamwork 5
- Clinical Information Systems 5
- Alert fatigue 1
- Device-related Complications 4
- Diagnostic Errors 4
- Discontinuities, Gaps, and Hand-Off Problems 15
- Failure to rescue 1
- Identification Errors 4
- Interruptions and distractions 3
- Delirium 1
- Medication Errors/Preventable Adverse Drug Events 21
- Nonsurgical Procedural Complications 10
- Psychological and Social Complications 3
- Surgical Complications 5
- Allied Health Services 1
- Internal Medicine 16
- Pharmacy 6
- Health Care Executives and Administrators 29
Health Care Providers
- Nurses 12
- Non-Health Care Professionals 21
Lina Bergman, RN, MSc, and Wendy Chaboyer, RN, PhD; February 2019
Following surgery under general anesthesia, a boy was extubated and brought to postanesthesia care unit (PACU). Due to the patient's age and length of the surgery, the PACU anesthesiologist ordered continuous pulse-oximetry monitoring for 24 hours. Deemed stable to leave the PACU, the boy was transported to the regular floor. When the nurse went to place the patient on pulse oximetry, she realized he was markedly hypoxic. She administered oxygen by face mask, but he became bradycardic and hypotensive and a code blue was called.
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD; January 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
- Spotlight Case
Roger Chou, MD; January 2018
A woman who had been taking naltrexone to treat alcohol use disorder was discharged to a skilled nursing facility (SNF) on opioids for pain following spinal fusion surgery. Although her naltrexone was held at the hospital in anticipation of starting opioids for pain control, the clinician performing medication reconciliation at the SNF overrode the drug–drug interaction alert and restarted the naltrexone. The SNF providers did not realize that the naltrexone blocked the pain-relieving effect of the opioids.
- Spotlight Case
Michele M. Pelter, RN, PhD, and Barbara J. Drew, RN, PhD; December 2015
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
Diane K. Newman, DNP, MSN; Robyn Strauss, MSN; Liza Abraham, CRNP; and Bridget Major-Joynes, MSN, RN; June 2015
A hospitalized older man with a complicated medical history had not voided in several hours. The patient voided just prior to catheter insertion, which produced no urine, and the nurse assumed that meant the patient's bladder was empty. Two hours later the patient complained of discomfort and a blood clot was found in his tubing. Continuous bladder irrigation was ordered, but the pain became worse. Urgent consultation by urology revealed that the urinary catheter was not in the bladder.
Rodney W. Hicks, PhD, RN, FNP; February 2013
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Joseph S. Alpert, MD; November 2012
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
Elizabeth Manias, PhD, RN, MPharm; October 2012
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
Nancy Spector, PhD, RN ; March 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Edward A. Bittner, MD, PhD; February 2011
Following elective anterior cervical discectomy, a patient developed tightness and swelling in his neck. Later, the patient stood up, turned blue, and fell to the floor unconscious. An obvious neck hematoma was compromising his airway, and the patient required an emergency tracheostomy and CPR.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS; October 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Dorrie K. Fontaine, RN, PhD; October 2009
A toddler admitted for severe dehydration requires a femoral IV. The anesthesiologist ignores a nurse's reminder that hospital policy requires monitoring if a child is to receive sedation in the unit. When the nurse attempts to stop the procedure, the anesthesiologist throws the needle to the floor.
- Spotlight Case
Victoria Rich, PhD, RN; August 2009
Admitted to the ICU for COPD exacerbation and atrial fibrillation, a patient who had stabilized is left unattended in the bathroom while the nurse on an understaffed unit attends to a more emergent patient. An assistant later finds the patient on the floor, unresponsive and cyanotic.
Hedy Cohen, RN, BSN, MS; February-March 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD; September 2008
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.